Alert archive / California / Wind Advisories in 2024

Wind Advisory 13, NWS Medford, OR

February 24, 2024Modoc County, Siskiyou County, California; Lake County, Oregon

NWS Medford, OR issued this wind advisory at Feb 24, 2024, 2:51 PM PST for Modoc County, Siskiyou County, California; Lake County, Oregon. It took effect at Feb 26, 2024, 1:00 AM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2024, 2:51 PM PST (22:51 UTC)
In effect from
Feb 26, 2024, 1:00 AM PST
Expired
Feb 26, 2024, 8:00 PM PST
In force
19 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Lake County, OR

The radar

The Medford radar (KMAX), 124 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS76 KMFR 242251
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
251 PM PST Sat Feb 24 2024

CAZ084-085-ORZ031-251200-
/O.NEW.KMFR.WI.Y.0013.240226T1500Z-240227T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Central and Eastern Lake County-
Including the city of Likely
251 PM PST Sat Feb 24 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST MONDAY...

* WHAT...Southwest to west winds 20 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc
  Counties and Modoc County. In Oregon, Central and Eastern Lake
  County. This includes Summer Lake, the Warner Mountains, Winter
  Rim, Hart Mountains, Tule Lake Wildlife Refuge, and Likely.

* WHEN...From 7 AM to 10 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snow will accompany the gusty winds
  with up to an inch for most valley locations, and 2 to 8 inches
  in the mountains (including on Cedar Pass).

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
286 
WWUS76 KMFR 251126
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
326 AM PST Sun Feb 25 2024

CAZ084-085-ORZ031-260000-
/O.EXT.KMFR.WI.Y.0013.240226T0900Z-240227T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Central and Eastern Lake County-
Including the city of Likely
326 AM PST Sun Feb 25 2024

...WIND ADVISORY NOW IN EFFECT FROM 1 AM TO 10 PM PST MONDAY...

* WHAT...Southwest to west winds 20 to 35 mph with gusts up to 
  50 mph expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc 
  Counties and Modoc County. In Oregon, Central and Eastern Lake 
  County. This includes Summer Lake, the Warner Mountains, 
  Winter Rim, Hart Mountains, Tule Lake Wildlife Refuge, and 
  Likely.

* WHEN...From 1 AM to 10 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snow will accompany the gusty winds 
  with up to an inch for most valley locations, and 2 to 8 
  inches in the mountains (including on Cedar Pass).

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
044 
WWUS76 KMFR 252220
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
220 PM PST Sun Feb 25 2024

CAZ084-085-ORZ031-261300-
/O.CON.KMFR.WI.Y.0013.240226T0900Z-240227T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Central and Eastern Lake County-
Including the city of Likely
220 PM PST Sun Feb 25 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 PM PST
MONDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc 
  Counties and Modoc County. In Oregon, Central and Eastern Lake 
  County. This includes Summer Lake, the Warner Mountains, 
  Winter Rim, Hart Mountains, Tule Lake Wildlife Refuge, and 
  Likely.

* WHEN...From 1 AM to 10 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur late tonight
  into early Monday morning. Light snow will accompany the gusty 
  winds with up to an inch for most valley locations, and 2 to 8 
  inches in the mountains.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
108 
WWUS76 KMFR 261125
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
325 AM PST Mon Feb 26 2024

CAZ084-085-ORZ031-270000-
/O.CON.KMFR.WI.Y.0013.000000T0000Z-240227T0600Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Central and Eastern Lake County-
Including the city of Likely
325 AM PST Mon Feb 26 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc 
  Counties and Modoc County. In Oregon, Central and Eastern Lake 
  County. This includes Summer Lake, the Warner Mountains, 
  Winter Rim, Hart Mountains, Tule Lake Wildlife Refuge, and 
  Likely.

* WHEN...From 1 AM to 10 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur this 
  morning and afternoon. Light snow will accompany the gusty winds
  with up to an inch for most valley locations, and 2 to 8 inches
  in the mountains.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
725 
WWUS76 KMFR 262144
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
144 PM PST Mon Feb 26 2024

CAZ084-085-ORZ031-270400-
/O.EXT.KMFR.WI.Y.0013.000000T0000Z-240227T0400Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Central and Eastern Lake County-
Including the city of Likely
144 PM PST Mon Feb 26 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In California, Northeast Siskiyou and Northwest Modoc 
  Counties and Modoc County. In Oregon, Central and Eastern Lake 
  County. This includes Summer Lake, the Warner Mountains, 
  Winter Rim, Hart Mountains, Tule Lake Wildlife Refuge, and 
  Likely.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers this afternoon and evening 
  may produce up to an inch of accumulation.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
925 
WWUS76 KMFR 270338
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
738 PM PST Mon Feb 26 2024

CAZ084-085-ORZ031-270445-
/O.EXP.KMFR.WI.Y.0013.000000T0000Z-240227T0400Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Central and Eastern Lake County-
Including the city of Likely
738 PM PST Mon Feb 26 2024

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

Winds have lowered below advisory thresholds but remain gusty. 
These winds will continue to lower late this evening into tonight.


$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 24, 9:19 AM PST, 5 hours 32 minutes earlier.

Area forecast discussion, Feb 24, 9:19 AM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Medford OR
919 AM PST Sat Feb 24 2024

.UPDATE...Updated aviation section for 18z TAFs.

&&

DISCUSSION...An update is not necessary this morning. Our preview
of spring weather will continue into Sunday. Low clouds and fog in
portions of the Umpqua, Coquille, Illinois, lower Rogue, and
Klamath River valleys will gradually dissipate this morning. The
warmest temperatures and clearest skies will occur this afternoon.
A change in the weather will be hinted at Sunday with slight
cooling, increasing high clouds, and especially an increase in
afternoon southwest to west winds. Winds will be breezy to windy
over the east side and at the higher terrain at 15 to 30 mph with
gusts up to 40 mph.

This is leading into the Winter Storm Watch for the southern
Oregon Cascades late Sunday night through Monday evening. A
possible transition to either an Advisory or a Warning, and any
adjustments in timing will be a prime focus for the next forecast
issuance this afternoon. A colder, more active pattern, returning
us to wintry weather will begin Sunday night and looks to
continue for the next couple of weeks. Please see the previous
discussion below for further details.

AVIATION...24/18Z TAFs...VFR prevails this morning for all but the
deeper valleys of SW Oregon and northern California. In the deeper
valleys (including the Coquille, Umpqua, Illinois and portions of
the lower Klamath as well as in/around Grants Pass), fog/low clouds
will bring areas of LIFR through mid-morning, then conditions will
become VFR by late morning. VFR is then expected through the
remaindeer of the day, but LIFR low clouds and fog will redevelop in
some west side valleys tonight with areas of MVFR ceilings along the
coast. -Spilde/Miles

MARINE...Updated 800 AM Saturday February 24, 2024...North winds
will bring steep wind driven seas today through tonight. Conditions
improve briefly Sunday, then a strong cold front will bring gusty
northwest winds and steep seas Sunday night into Monday. Current
forecast outcomes suggest steep seas across all waters, with winds
peaking at 25 knots and waves of 10 to 13 feet at 12 to 14 seconds
expected in all waters. Winds will ease Monday night into Tuesday,
but persistent west swell is expected to sustain steep seas for all
waters. Another strong front will bring strong south to southwest
winds and steep to very steep seas Wednesday into Thursday. These
conditions are likely to be present in all waters to end the week
and continue into the weekend. -Spilde

BEACH HAZARDS...Updated 215 AM Saturday February 24, 2024...Long
period westerly swell will arrive over the coastal waters late
tonight into Sunday. This will result in a moderate risk of sneaker
waves on SW Oregon beaches. Waves will be 3-5 feet with periods of
17-18 seconds. These higher energy waves will have the ability to
run up the beach farther than usual. The highest risk is during the
incoming (rising) tide Sunday morning, with the high tide occurring
around noon. The sneaker wave threat will continue Sunday afternoon,
but the threat gradually diminishes. -Spilde

PREV DISCUSSION... /Issued 348 AM PST Sat Feb 24 2024/

DISCUSSION (Today through Friday)...

Overview:

Our focus remains around the active period of weather starting
Sunday night and potentially going through middle/late next week. A
Winter Storm Watch remains in effect Sunday night through Monday
evening. A brief lull is expected Monday night into Tuesday but may
be followed by more accumulating snowfall across the Cascades
Tues/Tues night through middle--to perhaps--late next week. We may
need to consider further watches/warnings/advisories for snowfall
later in the week. The biggest uncertainty is snow levels, and
whether or not the valleys will see snowfall on the floor. For now,
there is a low probability (<10%) for valley floor (e.g. Medford)
snowfall accumulations based on ground temperatures and forecast air
temperatures being too high. Lastly, with this next system, we could
see breezy/gusty winds arise Sunday night into Monday evening when
gusts (45mph) could lead to Wind Advisory conditions on the east
side. Additionally, this could lead to blowing snow and reduced
visibilities for areas on the eastside that get the snow and wind
combo.

Further Details:

A closed low over the Pacific (~33N/136W)) appears to have become
cutoff from the main flow, and we have a split flow type of pattern
over western parts of the CONUS. These types of patterns with cutoff
lows can be difficult to forecast, and we have already seen a change
from 24 hours ago regarding the eastward progression and when this
H5 low gets engulfed into the mean flow. Now we are looking at a
scenario where this H5 cutoff low doesn't merge into the mean flow
until Tuesday night which is about 24 hours later than previous
forecast. That being said, the incoming shortwave within the
northwesterly flow regime into the PacNW doesn't appear to be
affected by this change too much.

The dynamics within this aforementioned shortwave are decent but the
energy does move progressively quick through the region. By Monday
evening, snow levels are forecast to get down briefly to around 1000
feet now before QPF starts to dwindle. These lower snow levels and
whether or not precipitation will be ongoing continues to be the
toughest part of this forecast. It could mean the potential for more
widespread impacts versus lesser impacts confined to mainly higher
elevations. These lower snow levels are currently forecast to be at
the same time the lowest QPF is forecast. We will continue to keep
an eye on this timing, but for now it does look like the valley
floors will be spared from accumulations. Thanks to limited cold
temperatures below freezing this month, ground temperatures are
going to remain relatively warm for the valley floors, so even if
snowfall is occuring the likelihood of sticking and accumulating is
low at this time. The dendritic growth zone is also shallow with
weak lapse rates, so snowfall rates may not be high enough to
further lower snow levels with heavy precipitation. In other words,
confidence is not high for valley floor accumulations. We will
continue to monitor for this threat, and for now we will continue
the Winter Storm Watch for higher elevations of the Cascades mainly
above 4500 feet. We already changed the timing and pushed it to 10
PM Sunday through 10 PM Monday. With additional snowfall coming in
after the brief lull, we may need to consider another watch,
warning, or advisory for snowfall later in the week.

As the short wave moves into the PacNW from BC, we will see strong
wind speeds at 850-700mb come to fruition. Forecast soundings for
the eastside continue to show good mixing in the low/mid levels so
we are expecting these stronger wind speeds aloft to get mixed down
to the surface. Wind gusts around 45 mph seems very possible Sunday
night into Monday and a Wind Advisory may be needed. We may also
want to investigate further the potential for blowing snowfall as
well as we could see reduced visibilities at times. While we are not
expecting blizzard conditions, it should be noted that any snow
accumulation coupled with strong winds and reduced visibilities will
make for unfavorable driving conditions and longer commute times.
-Guerrero

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from late tonight through Sunday
     afternoon for ORZ021-022.

     Winter Storm Watch from Sunday evening through Monday evening
     for ORZ025-027-028.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 7 AM PST Sunday
     for PZZ356-376.

     Small Craft Advisory until 10 PM PST this evening for PZZ350-
     370.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:21 AM PSTBeach Hazards StatementMFRCoos, Curry, Douglas50 hr
Feb 24, 2:40 PM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath, Lake46 hr

Nearby

Wind Advisories in California, 2024Wind Advisories in Oregon, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.